B complex vitamins are important nutrients that your body needs for health and energy. They are generally safe and they can not easily cause side effects because they are water soluble and your body flushes them out through urine if you happen to take them in excess. But since they are not regulated by the FDA, there are chances that they might be consumed excessively for long periods. This will have adverse effects on health.
Here are some of the health risks of vitamin B complex overdose:
Taking too much vitamin B complex for an extended period of time may lead to the development of gout. If you have pre-existing gout, it will be aggravated by niacin, the vitamin B3 component of B complex.
2. High Blood Sugar
Niacin and other B vitamins can increase blood sugar levels. You should seek professional advice if you are under medication for high blood sugar and you plan to take B complex vitamin supplements.
3. Liver Problems
Taking excessive amounts of B vitamins can cause liver damage, the American Cancer Society says. If you have problems with your liver, it is not advisable for you to take supplements that contain niacin or vitamin B3 and vitamin B6.
4. Digestive Problems
Taking too much vitamin B complex for long periods can also trigger digestion problems including vomiting, abdominal pain, diarrhea, dark stools, and even nausea. Niacin is also known to aggravate stomach ulcers.
5. Skin Problems
B complex vitamins contain vitamin B5 which works to prevent acne by controlling the skin’s production of sebum. However, if you don’t have acne and you have too much vitamin B5 in your body, your skin will be affected and you will experience severe itching. High doses of vitamin B6, another B complex component, is also known to aggravate acne.
People with rosacea or enlarged facial blood vessels are discouraged from taking high doses of B complex vitamins as its B12 component can also worsen the condition.
6. Drug Interactions
B vitamins are known to interact poorly with certain drugs, including the ones that are used for chemotherapy. Its niacin component blocks the antibiotic properties of tetracycline. It can also trigger bleeding especially if you are taking anticoagulants.
These are the most common side effects of Vitamin B complex overdose. It is a rare occurrence, but it can happen if you take it excessively over a long period of time.Tags: niacin component blocks, vitamin b6, adverse effects, important nutrients, skin problems
About the Author: The Energize Team is comprised of Sam Green, a health conscious super blogger, and his tireless staff who's main purpose is to provide useful and helpful information to the public. Leading a healthy and happy life begins with knowledge and learning. They hope to have visitors apply what they learn here in their everyday lives.